Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Milwaukee, WI

July 31, 2003Iowa County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 31, 2003, 1:26 PM CDT for Iowa County, Sauk County, Wisconsin. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 1:26 PM CDT (18:26 UTC)
Expired
Jul 31, 2003, 2:45 PM CDT
In force
79 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Iowa County, WI, Sauk County, WI

The radar

The La Crosse radar (KARX), 94 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 12:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

451 
WUUS53 KMKX 311826
SVRMKX
WIC049-111-311945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
126 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 245 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF MUSCODA...OR ABOUT 10
  MILES NORTH OF BOSCOBEL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUSCODA AT 145 PM CDT.
  AVOCA AT 155 PM CDT.
  SPRING GREEN AT 220 PM CDT.
  DODGEVILLE AT 225 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LAT...LON 4337 9064 4321 9077 4284 8999 4338 8976

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:42 AM CDT, 9 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 3:42 AM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 AM CDT THU JUL 31 2003

FCST FOCUS ON CLOSED UPPER LOW AFFECTING RGN THROUGH EXTENDED.

MODELS CONSISTENT WITH THE TIMING AND LOCATION OF UPPER LO THAT
DRIFTS SEWD INTO NRN MN TODAY THRU FRI...AND REACHES NRN WI BY SAT.
SLIGHT VARIATION FOR SUN AS 00Z ETA HOLDS CENTER OF UPR CIRCULATION
NR ASX AT 12Z SUN...WITH 00Z GFS BRINGING CENTER CLOSER TO LK
WINNEBAGO...BUT THIS MINOR LOCATION DIFFERENCE WILL HAVE LTL IMPACT
ON OVERALL FCST. WITH UPR LO FCST TO ONLY REACH LWR MI BY 00Z TUE...
SYSTEM REMAINS MAIN WX PLAYER FOR ENTIRE FCST PD.

CURRENT TSTMS OVER FAR ERN CWA ASSOC WITH LOW LVL MOISTURE CONVERG
ALONG WK SFC TROF...AND CVA WITH 500 MB TROF/VORT LOBE ROTATING THRU
ERN WI. EXPECT THESE STORMS TO LINGER OVER ERN CWA THRU THE ERLY
MORNING.

DRYING NOTED ON WATER VAPOR IMAGERY BEHIND TROF WILL BRING A
BREAK FM PCPN FOR THE REST OF THIS MORNING...WITH THE NEXT CHC FOR
SHOWERS AND TSTMS LATE THIS AFTERNOON/EVENING AS COMBINATION OF
DESTABILIZATION DUE TO DAYTIME HEATING...WITH MSN BUFKIT FCST SFC
BASED CAPE NR 2000 J/KG...SFC MOISTURE CONVERGENCE AHEAD OF
DEVELOPING SFC TROF AND WEST MID LVL FLOW BACKING SW AHEAD OF NEXT WK
TROF. FCST PROFILE WIND SPEEDS ONLY TO 30KTS...BUT COMBINED WITH
VEERING IN LOWER LAYERS PRODUCING 0-6KM SHEAR VALUES AROUND 45 KTS...
ENOUGH TO ORGANIZE STORMS AND BRING POSSIBILITY OF SVR. PW/S REMAIN
IN THE 1 TO 1.5 INCH CATEGORY...BUT SLOW MOVING OR BACK-BUILDING
STORMS COULD LEAD TO LOCALIZED HVY RAINS WITH 2-3 IN AMOUNTS LIKE
YESTERDAY.

BEYOND TONIGHT...VORT LOBES ROTATING AROUND LO AND LOCATION OF SFC
FEATURES/MOISTURE CONVERGENCE WILL DICTATE TIMING LOCATION AND
AMOUNTS OF PCPN. WL LEAVE OPEN ENDED WORDING FOR NOW...BUT NO ALL
DAY RAINS EXPECTED.

TEMP GUID WITHIN REASON WITH A FEW ADJUSTMENTS.

.MKX...NONE.

REM
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 8 hours 26 minutes before
WIZ046-047-051-052-056>060-062>072-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN
ISOLATED TORNADO IS ALSO POSSIBLE.  A LOW PRESSURE TROUGH AHEAD OF
AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED
THUNDERSTORMS.  SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL.
ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS
COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE.
THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY.
STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN
LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE
AIRMASS.  SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN FRIDAY.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:44 PM CDTSevere Thunderstorm WarningMKXMarquette76 min
Jul 31, 2:05 PM CDTSevere Thunderstorm WarningMKXSheboygan55 min
Jul 31, 2:31 PM CDTSevere Thunderstorm WarningMKXFond du Lac74 min
Jul 31, 2:36 PM CDTSevere Thunderstorm WarningMKXMilwaukee54 min
Jul 31, 2:58 PM CDTSevere Thunderstorm WarningMKXDane, Green77 min
Jul 31, 3:58 PM CDTSevere Thunderstorm WarningMKXRock62 min
Jul 31, 4:18 PM CDTSevere Thunderstorm WarningMKXDane42 min
Jul 31, 4:20 PM CDTSpecial Marine WarningMKX85 min
Jul 31, 4:20 PM CDTSpecial Marine WarningMKX85 min
Jul 31, 5:40 PM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.